Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 42, NWS Nashville, TN

October 12, 2010Lewis County, Tennessee

NWS Nashville, TN issued this flash flood warning at Oct 12, 2010, 4:21 PM CDT for Lewis County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2010, 4:21 PM CDT (21:21 UTC)
Expired
Oct 12, 2010, 7:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Lewis County, TN

The radar

The Nashville radar (KOHX), 105 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WGUS54 KOHX 122121
FFWOHX
TNC101-130015-
/O.NEW.KOHX.FF.W.0042.101012T2121Z-101013T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT TUE OCT 12 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LEWIS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* THESE STORMS WERE PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN 
OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&

LAT...LON 3562 8745 3565 8733 3560 8735 3552 8726
      3546 8745

$$
31
1 follow-up statement
835 
WGUS74 KOHX 122337
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
637 PM CDT TUE OCT 12 2010

TNC101-130015-
/O.CON.KOHX.FF.W.0042.000000T0000Z-101013T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEWIS TN-
637 PM CDT TUE OCT 12 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
EASTERN LEWIS COUNTY...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER 
EASTERN LEWIS COUNTY...MAINLY ALONG AND EAST OF THE NATCHEZ TRACE 
PARKWAY.  DOPPLER RADAR INDICATES THAT SEVERAL LOCATIONS ACROSS THIS 
AREA HAVE RECEIVED FROM THREE...UP TO LOCAL AMOUNTS AS HIGH AS FIVE 
INCHES OF RAINFALL...FROM THUNDERSTORMS THIS AFTERNOON AND INTO THE 
EARLY EVENING HOURS. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL 
COULD BE POSSIBLE OVER THIS AREA THROUGH 715 PM CDT ALSO. CONTINUE 
TO EXERCISE CAUTION WHILE DRIVING ON AREA ROADWAYS.  

THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF EASTERN LEWIS COUNTY THROUGH 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&

LAT...LON 3562 8745 3565 8733 3560 8735 3552 8726
      3546 8745

$$
31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 3:21 PM CDT, 1 hour earlier.

Area forecast discussion, Oct 12, 3:21 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT TUE OCT 12 2010

.DISCUSSION...
BEST CHANCE FOR RAIN IN THE PAST FEW WEEKS EXISTS TONIGHT THROUGH
WEDNESDAY...THEN COOLER AND DRY THURSDAY THROUGH THE WEEKEND WITH
NEXT PRECIP CHANCES HOLDING OFF UNTIL AT LEAST THE MIDDLE OF NEXT
WEEK.

CLOSED UPPER LEVEL LOW PRESSURE THAT WAS CENTERED NEAR KS/MO/OK/AR
BORDER EARLY THIS MORNING APPEARS TO FOLLOWING EXPECTATIONS...
WHICH HAVE IT PROPGRESSING TO NEAR MEMPHIS THIS EVENING... THEN
WEAKENING AS IT MOVES ALONG TN/MS/AL BORDER OVERNIGHT. MOISTURE
ACROSS TN HAS OBVIOUSLY INCREASED IN ADVANCE OF THE APPROACHING
SYSTEM WHILE THE AIRMASS BECOMES MORE UNSTABLE...CAUSING
MARGINALLY SEVERE CONVECTION OVER WESTERN COUNTIES SO FAR THIS
AFTERNOON. BELIEVE CHC FOR PRECIP WILL CONTINUE THROUGHOUT THE
NIGHT BUT BEST CHANCE FOR THUNDER WILL EXIST THIS EVENING.

PRECIP/THUNDER CHANCES CONTINUE WEDNESDAY BUT FOR DIFFERENT
REASONS. THE WEAKENING UPPER LEVEL LOW WILL MOVE OFF TO OUR EAST
BUT BE REPLACED QUICKLY BY WEAK S/W THAT APPRROACHES FROM THE
NORTHWEST. ALSO...COLD FRONT WILL MOVE INTO MIDDLE TN DURING THE
DAY. CONVERGENCE NEAR THE FRONT COUPLED WITH EXPECTED INSTABILITY
SHOULD CAUSE ANOTHER CHANCE FOR STORMS ESPECIALLY AFTER 18Z. BY
WEDNESDAY EVENING...EXPECT PRECIP CHANCES TO END OVER ALL BUT THE
PLATEAU WHILE CONSIDERABLY COOLER AIR OVERSPREADS THE REGION.
PLATEAU AREA PRECIP SHOULD END BY MIDNIGHT WEDNESDAY NIGHT.

STRONGER/DEVELOPING TROF WILL PASS TO OUR NORTH THURSDAY AND
PRODUCE MODERATE NW FLOW ALOFT THAT WILL CONTINUE INTO FRIDAY.
THIS UPPER PATTERN WILL ALLOW A REINFORCING COLD FRONT TO ARRIVE
FRIDAY AFTERNOON...HELPING KEEP TEMPS ON SATURDAY ON THE COOL SIDE
COMPARED TO RECENT WEEKS...BUT CLOSE TO SEASONAL AVERAGES...
DESPITE RIDGING ALOFT. TEMPS SHOULD BEGIN TO INCREASE ON SUNDAY
AS WEAK RETURN FLOW COMMENCES.

LOOKS LIKE GENERALLY WEAK AND ZONAL FLOW WILL OCCUR EARLY NEXT
WEEK AND TEMPS WILL AGAIN BE ABOVE AVERAGE FOR THIS TIME OF YEAR.
EXTENDED MODELS ARE IN GOOD AGREEMENT DURING THIS PERIOD BUT THEN
DIVERGE ON HANDLING OUR NEXT POTENTIAL WEATHER MAKER DURING THE
MID/LATE PART OF NEXT WEEK.  LV

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      56  79  49  70 /  40  50  20   0
CLARKSVILLE    53  79  45  68 /  40  50  20   0
CROSSVILLE     53  76  48  61 /  40  60  50  10
COLUMBIA       55  80  49  71 /  50  40  20   0
LAWRENCEBURG   53  80  49  71 /  50  30  20   0
WAVERLY        54  79  47  70 /  40  50  20   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 12, 4:28 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
428 AM CDT TUE OCT 12 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
428 AM CDT TUE OCT 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
AS A COLD FRONT MOVES INTO THE REGION. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

04

In the hours before

Local storm report, Oct 12, 1:08 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
108 PM CDT TUE OCT 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             12 N CENTERVILLE        35.97N 87.45W
10/12/2010  M1.00 INCH       HICKMAN            TN   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED BY SPOTTER

&&

MDAVIS
Local storm report, Oct 12, 2:14 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT TUE OCT 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             CENTERVILLE             35.79N 87.45W
10/12/2010  E0.25 INCH       HICKMAN            TN   EMERGENCY MNGR

            ON THE SQUARE IN CENTERVILLE

&&

RTROUTMAN
Local storm report, Oct 12, 3:08 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
308 PM CDT TUE OCT 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             COLUMBIA                35.62N 87.05W
10/12/2010  E0.50 INCH       MAURY              TN   FIRE DEPT/RESCUE

            HAIL COVERING GROUND IN COLUMBIA

&&

RTROUTMN
Local storm report, Oct 12, 3:26 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CDT TUE OCT 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 W COLUMBIA            35.62N 87.07W
10/12/2010  E1.00 INCH       MAURY              TN   EMERGENCY MNGR

            WEST SIDE OF COLUMBIA

&&

RTROUTMN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson21 min
Oct 12, 1:24 PM CDTSevere Thunderstorm WarningOHXHickman, Maury36 min
Oct 12, 2:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson46 min
Oct 12, 2:51 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson39 min
Oct 12, 2:55 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury, Williamson29 min
Oct 12, 3:46 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury59 min
Oct 12, 4:16 PM CDTSevere Thunderstorm WarningOHXSmith44 min
Oct 12, 4:31 PM CDTSevere Thunderstorm WarningOHXLewis30 min
Oct 12, 4:59 PM CDTSevere Thunderstorm WarningOHXLewis31 min
Oct 12, 5:15 PM CDTAreal Flood AdvisoryOHXSmith, Wilson2 hr
Oct 12, 5:18 PM CDTSevere Thunderstorm WarningOHXLewis, Perry20 min
Oct 12, 5:27 PM CDTSevere Thunderstorm WarningOHXLawrence19 min
Oct 12, 5:37 PM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Maury3 hr
Oct 12, 5:44 PM CDTSevere Thunderstorm WarningOHXMarshall11 min
Oct 12, 6:26 PM CDTFlash Flood WarningOHXLewis, Perry, Wayne3 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.